Drug reactions are of two types: allergic, which is the same as would occur with "hay fever" or a bee sting, and those related to a direct toxic effect of a medication on a body system or organ.
Allergic drug reactions are NOT dependent on the dose of medication, and are totally unpredictable. An example of an allergic drug reaction is hives (also called urticaria).
Drug toxicity, on the other hand, can often be related to the dose and duration of medication used. In some instances, it may be impossible to determine if one is dealing with an allergic or toxic reaction; for example nausea & vomiting may be a symptom of either. Drug reactions can range from a minor annoyance to a life threatening situation.
The occurrence of an allergic reaction to a drug almost always means that the medication should NOT be taken again (although in some instances we can be desensitized if use of a particular drug is absolutely needed). Toxic effects of medications can usually be managed by either discontinuing the offending drug OR decreasing the dosage.
It is mandatory that patients report any new symptoms to their doctor while taking a medication.
Last Editorial Review: 10/23/2002
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions